Duke Mathematical Journal

On the orders of periodic diffeomorphisms of 4-manifolds

Weimin Chen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper initiated an investigation on the following question: Suppose that a smooth 4-manifold does not admit any smooth circle actions. Does there exist a constant C>0 such that the manifold supports no smooth Zp-actions of prime order for p>C? We gave affirmative results to this question for the case of holomorphic and symplectic actions, with an interesting finding that the constant C in the holomorphic case is topological in nature, while in the symplectic case it involves also the smooth structure of the manifold.

Article information

Duke Math. J., Volume 156, Number 2 (2011), 273-310.

First available in Project Euclid: 2 February 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57S15: Compact Lie groups of differentiable transformations 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX]
Secondary: 57R17: Symplectic and contact topology


Chen, Weimin. On the orders of periodic diffeomorphisms of $4$ -manifolds. Duke Math. J. 156 (2011), no. 2, 273--310. doi:10.1215/00127094-2010-212. https://projecteuclid.org/euclid.dmj/1296662021

Export citation


  • A. Andreotti, Sopra le superficie che possegono transformazioni birazionali in sè, Univ. Roma Ist. Naz. Alta Mat. Rend. Mat. e Appl. (5) 9 (1950), 255–279.
  • M. F. Atiyah and F. Hirzebruch, “Spin-manifolds and group actions” in Essays on Topology and Related Topics (Mémoires dédiés à Georges de Rham), Springer, New York, 1970, 18–28.
  • S. Baldridge, Seiberg-Witten invariants of $4$-manifolds with free circle actions, Commun. Contemp. Math. 3 (2001), 341–353.
  • —, Seiberg-Witten invariants, orbifolds, and circle actions, Trans. Amer. Math. Soc. 355 (2003), 1669–1697.
  • —, Seiberg-Witten vanishing theorem for $\s^1$-manifolds with fixed points, Pacific J. Math. 217 (2004), 1–10.
  • W. Barth, K. Hulek, C. Peters, and A. Van De Ven, Compact Complex Surfaces, 2nd ed., Ergeb. Math. Grenzgeb. (3) 4, Springer, Berlin, 2004.
  • W. Chen, “Pseudoholomorphic curves in four-orbifolds and some applications” in Geometry and Topology of Manifolds, Fields Inst. Commun. 47, Amer. Math. Soc., Providence, 2005, 11–37.
  • —, Smooth $s$-cobordisms of elliptic $3$-manifolds, J. Differential Geom. 73 (2006), 413–490.
  • W. Chen and S. Kwasik, Symplectic symmetries of $4$-manifolds, Topology 46 (2007), 103–128.
  • —, Symmetries and exotic smooth structures on a $K3$ surface, J. Topol. 1 (2008), 923–962.
  • —, Symmetric homotopy $K3$ surfaces, preprint.
  • A. Corti, Polynomial bounds for the number of automorphisms of a surface of general type, Ann. Sci. École Norm. Sup. (4) 24 (1991), 113–137.
  • C. W. Curtis and I. Reiner, Representation Theory of Finite Groups and Associative Algebras, Wiley, New York, 1962.
  • A. Edmonds, Construction of group actions on four-manifolds, Trans. Amer. Math. Soc. 299 (1987), 155–170.
  • —, Aspects of group actions on four-manifolds, Topology Appl. 31 (1989), 109–124.
  • A. Edmonds and J. Ewing, Locally linear group actions on the complex projective plane, Topology 28 (1989), 211–223.
  • R. Fintushel, Circle actions on simply connected $4$-manifolds, Trans. Amer. Math. Soc. 230 (1977), 147–171.
  • —, Classification of circle actions on $4$-manifolds, Trans. Amer. Math. Soc. 242 (1978), 377–390.
  • R. Fintushel and R. Stern, Knots, links, and $4$-manifolds, Invent. Math. 134 (1998), 363–400.
  • R. Friedman and J. W. Morgan, Smooth Four-Manifolds and Complex Surfaces, Ergeb. Math. Grenzgeb. (3) 27, Springer, Berlin, 1994.
  • R. Gompf, A new construction of symplectic manifolds, Ann. of Math. (2) 142 (1995), 527–595.
  • A. Howard and A. J. Sommese, “On the orders of the automorphism groups of certain projective manifolds” in Manifolds and Lie Groups (Notre Dame, Ind., 1980), Progr. Math. 14, Birkhäuser, Boston, 1982, 145–158.
  • A. T. Huckleberry and M. Sauer, On the order of the automorphism group of a surface of general type, Math. Z. 205 (1990), 321–329.
  • J. Keum, Quotients of fake projective planes, Geom. Topol. 12 (2008), 2497–2515.
  • T.-J. Li, “The Kodaira dimension of symplectic $4$-manifolds” in Floer Homology, Gauge Theory, and Low-Dimensional Topology, Clay Math. Proc. 5, Amer. Math. Soc., Providence, 2006, 249–261.
  • T.-J. Li and A.-K. Liu, The equivalence between SW and Gr in the case where $b^+=1$, Internat. Math. Res. Notices 1999, no. 7, 335–345.
  • —, Uniqueness of symplectic canonical class, surface cone and symplectic cone of, $4$-manifolds with $b^{+}=1$, J. Differential Geom. 58 (2001), 331–370.
  • D. Mcduff and D. Salamon, Introduction to Symplectic Topology, 2nd ed., Oxford Math. Monogr., Oxford Univ. Press, New York, 1998.
  • —, J-Holomorphic Curves and Symplectic Topology, Amer. Math. Soc. Colloq. Publ. 52, Amer. Math. Soc., Providence, 2004.
  • M. Micallef and B. White, The structure of branch points in minimal surfaces and in pseudoholomorphic curves, Ann. of Math. (2) 141 (1994), 35–85.
  • C. Peters, “On automorphisms of compact Kähler surfaces” in Journées de géometrie algébrique d'Angers (Angers, 1979), Sijthoff and Noordhoff, Alphen aan den Rijn, Netherlands, 1980, 249–267.
  • C. H. Taubes, $SW\Rightarrow Gr$: from the Seiberg-Witten equations to pseudoholomorphic curves, J. Amer. Math. Soc. 9 (1996), 845–918. \!
  • K. Ueno, A remark on automorphisms of Enriques surfaces, J. Fac. Sci. Univ. Tokyo Sect. I A Math. 23 (1976), 149–165.
  • M. Usher, Minimality and symplectic sums, Int. Math. Res. Not. 2006, art. ID 49857.
  • G. Xiao, On abelian automorphism group of a surface of general type, Invent. Math. 102 (1990), 619–631.
  • —, Bound of automorphisms of surfaces of general type, I, Ann. of Math. (2) 139 (1994), 51–77.
  • —, Bound of automorphisms of surfaces of general type, II, J. Algebraic Geom. 4 (1995), 701–793.
  • D.-Q. Zhang, Automorphisms of finite order on Gorenstein del Pezzo surfaces, Trans. Amer. Math. Soc. 354 (2002), 4831–4845.
  • —, Small bound for birational automorphism groups of algebraic varieties, with an appendix by Y. Kawamata, Math. Ann. 339 (2007), 957–975. \endthebibliography